Coping with Kidney and Bladder Changes Due to Chemotherapy
Some anticancer drugs can irritate the bladder or cause temporary or permanent damage to the bladder or kidneys. If you are taking one or more of these drugs, your doctor may ask you to collect a 24-hour urine sample. A blood sample may also be obtained before you begin chemotherapy to check your kidney function. Some anticancer drugs cause the urine to change color (orange, red, green, or yellow) or take on a strong or medicine-like odor for 24-72 hours. Check with your doctor to see if the drugs you are taking may have any of these effects.
Always drink plenty of fluids to ensure good urine flow and help prevent problems. This is very important if you are taking drugs that affect the kidney and bladder. Water, juice, soft drinks, broth, ice cream, soup, popsicles, and gelatin are all considered fluids.
Watch for These Symptoms
Tell your doctor if you have any of these symptoms:
- Pain or burning when you urinate (pass your water)
- Frequent urination
- Not being able to urinate
- A feeling that you must urinate right away ("urgency")
- Reddish or bloody urine
- Chills, especially shaking chills
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
National Cancer Institute website. Available at: http://www.cancer.gov .
Last reviewed March 2008 by ]]>Marcin Chwistek, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.